Denture Adhesive Poisoning Symptoms

Many denture wearers rely on denture adhesives and various home remedies to enhance the stability and retention of their loose dentures. However, some commercial adhesives may contain toxic substances such as zinc and benzene, which when ingested or absorbed into the body, can lead to detrimental health effects.

Zinc poisoning, for example, is a well-known consequence of using excess denture adhesive, which can result in copper deficiency and neurological complications. These are characterized by tingling or numbness in your limbs, and symptoms of nerve damage like muscle weakness, difficulty coordinating movements, and loss of sensation.

Other symptoms of zinc toxicity from denture adhesive include spastic gait and difficulty with walking and maintaining balance due to weakness of limbs.

What ingredients are in denture adhesive?

Denture adhesives typically consist of two main ingredients:

1. Polymethyl vinyl ether-malevich anhydrade (PVM-MA) copolymer

PVM-MA copolymer is a synthetic compound that contributes to the adhesive strength of denture adhesives. It forms a thin film or layer between the dentures and oral tissues, helping to improve the denture’s grip and stability.

This copolymer is known for its adhesive properties, allowing it to create a bond between the denture and the oral mucosa. It helps prevent the dentures from slipping or moving during activities such as eating, speaking, or laughing.

2. Sodium carboxymethylcellulose (CMC)

Sodium carboxymethylcellulose is a cellulose derivative commonly used in denture adhesives as a thickening agent and binder.

CMC enhances the viscosity and consistency of the adhesive, making it easier to apply and providing a more uniform coverage on the denture surface. It also helps improve the adhesion by promoting better contact between the denture and oral tissues.

3. Zinc

In some denture adhesive products, an additional ingredient, zinc, is included to enhance the strength of adhesion. Zinc compounds, such as zinc oxide, are known to have adhesive properties and can increase the adhesive strength of the product.

Please keep in mind that not all denture adhesives contain zinc. Manufacturers may offer both zinc-containing and zinc-free options to cater to different user preferences and potential health concerns related to zinc overuse.

Symptoms of Benzene Poisoning?

Benzene, a volatile organic compound, was previously used in the production of denture adhesive polymers. However, due to its recognized toxicity and potential health risks, its use in denture adhesives has been largely discontinued.

Manufacturers have taken steps to remove benzene from their products, prioritizing consumer safety. Modern denture adhesives are formulated without benzene, ensuring a reduced risk of exposure.

However, it’s important to note that trace amounts of benzene may still be present in some products as impurities resulting from the manufacturing process. Benzene is more difficult to remove from the anhydride form of the polymer used as a main ingredient in denture adhesives.

Though no denture adhesive has been found to contain Benzene since 1990, it’s important to be aware of the symptoms of prolonged exposure to benzene. These include:

  • Blood disorders: Benzene exposure can affect the production of red and white blood cells, leading to conditions like aplastic anemia, leukemia, and other blood-related disorders.
  • Cancer: Benzene is a known carcinogen, with long-term exposure increasing the risk of developing leukemia, particularly acute myeloid leukemia (AML).
  • Neurological effects: Benzene exposure may impact the central nervous system, leading to symptoms such as dizziness, headaches, confusion, tremors, and even coma in severe cases.
  • Respiratory problems: Inhaling benzene vapors can irritate the respiratory system, causing coughing, shortness of breath, and lung irritation.
  • Skin irritation: Benzene can cause skin reactions, including rashes, redness, and itching.

It is crucial to emphasize that the use of benzene in denture adhesives has been significantly reduced or eliminated to mitigate these health risks. However, individuals should still exercise caution by buying denture adhesives from reputable brands, and read product labels to ensure they are choosing denture adhesives that are benzene-free or contain only trace amounts.

Symptoms of Zinc Poisoning

Excessive use of denture adhesive containing zinc can potentially lead to zinc poisoning, causing copper deficiency and subsequent neurological complications.

Zinc toxicity primarily affects the body’s ability to maintain the proper balance between zinc and copper levels, which is crucial for neurological function.

This may result in various signs of zinc poisoning, including:

  • Tingling or numbness in the limbs: One of the hallmark signs of zinc toxicity is experiencing tingling or numbness in the limbs, particularly in the hands and feet. These sensations can range from mild to severe and may affect daily activities.
  • Nerve damage: Zinc poisoning can result in nerve damage, leading to symptoms such as muscle weakness, difficulty coordinating movements, and loss of sensation. This can impact mobility and overall physical functioning.
  • Neurological complications: Zinc imbalance can have adverse effects on the central nervous system, resulting in various neurological complications. These may include memory problems, difficulty concentrating, changes in mood or behavior, and impaired cognitive function.
  • Gastrointestinal issues: In some cases, zinc poisoning can cause digestive problems such as nausea, vomiting, abdominal pain, and diarrhea. These symptoms can contribute to further complications and discomfort.

The severity and specific symptoms of zinc poisoning may vary depending on the individual and the extent of zinc overexposure.

Summary of symptoms of denture adhesive poisoning

The causes of denture adhesive poisoning can vary, but they primarily stem from accidental ingestion, excessive use, or using adhesives that contain harmful ingredients. This in turn allows toxic substances present in these adhesives enter the body and cause adverse effects

Recognizing the symptoms of denture adhesive poisoning is crucial in identifying and addressing potential health risks. The symptoms can vary depending on the toxic substances involved and the individual’s response to them.

The general symptoms to look out for include:

  • Mild to severe tingling or numbness in the hands and feet
  • Muscle weakness, difficulty coordinating movements, and loss of sensation from nerve damage, which can impact mobility and overall physical functioning.
  • Neurological complications such as memory problems, difficulty concentrating, changes in mood or behavior, and impaired cognitive function.
  • Digestive problems such as nausea, vomiting, abdominal pain, and diarrhea

Prevention and Safety Tips

Taking preventive measures and following safety tips can help mitigate the risk of denture adhesive poisoning.

Consider the following guidelines:

Proper application and removal techniques

Apply denture adhesive as instructed by the manufacturer, avoiding excessive use. Follow recommended denture cleaning techniques and toothpaste, and use appropriate denture soaking solution to remove the adhesive properly before going to bed.

Choosing safe and non-toxic denture adhesives

Look for products that are zinc-free and free from harmful ingredients. Consider consulting a dental professional for recommendations on safe denture adhesives.

Regular dental check-ups and professional guidance

Schedule regular dental visits to ensure proper denture fit and overall oral health. Seek guidance from a dental professional if you experience any adverse reactions or concerns related to denture adhesive use.

When to Seek Professional Help

Denture adhesive poisoning is a serious concern that individuals should be aware of to ensure their safety and well-being. Recognizing the signs and knowing when to seek medical help is crucial for managing denture adhesive poisoning effectively.

If you experience persistent or worsening symptoms, and suspect zinc poisoning, it is crucial to seek medical attention promptly. A healthcare professional can evaluate your condition, conduct appropriate tests to determine zinc levels, and provide necessary treatment to address copper deficiency and alleviate neurological symptoms.

Authors

  • Editorial team

    A team comprising oral health care professionals, researchers, and professional Writers, striving to impart you with the knowledge to improve your oral health, and that of your loved ones. 

  • Lilly

    Lilly, aka, Liza Lee, is a passionate community oral health officer and our lead writer. She's not only well-versed in performing a multitude of dental procedures, including preventive, restorative, and cosmetic, but also an avid writer. Driven by the significant oral health burden all around her, Lilly strives to build capacity and promote oral health. She envisions making a lasting impact by advancing research, prevention, and promotion efforts to alleviate oral health disparities. Please share your views and opinions on my posts.

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top